Hail, Routt
- When
- July 23, 1:25 PM MST to 1:30 PM MST
- Where
- Routt County, 20 mi NNW of Steamboat Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.747, -106.966
Large hail fell in a small area of northern Routt County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Large hail fell in a small area of northern Routt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 1:13 PM MST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 213 PM MDT WED JUL 23 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY... THE MONSOONAL MOISTURE PLUME WAS CONCENTRATED OVER THE CENTRAL CO MOUNTAINS TODAY WITH A WEAK VORT MAX TRAVELING ALONG IT. BEST CONVECTION WILL CONTINUE DEVELOPING OVER THE ROAN PLATEAU...PICEANCE BASIN...FLAT TOPS AND ROUTT COUNTY. THESE STORMS ARE DEVELOPING UNDER UPPER LEVEL DEFORMATION AND BIT OF SPEED SHEAR ALOFT. FURTHER SOUTH...A SUBSIDENCE INVERSION AT ABOUT 19K MSL INHIBITED CONVECTION OVER THE SAN JUAN MTNS...BUT HEATING IS NOW PUNCHING THROUGH THAT INVERSION TO PRODUCE THE EXPECTED NUMEROUS SHOWERS AND THUNDERSTORMS...THOUGH RELATIVELY WEAK ONES. AS THE MOISTURE AXIS ROTATES CLOCKWISE THROUGH THURSDAY...NW CO AND NE UT WILL CONTINUE TO DRY OUT...WHILE CENTRAL AND SE CO AND SE UT WILL REMAIN UNDER THE MOISTURE PLUME...THOUGH THIS PLUME IS SLOWLY DIMINISHING AND AREAL COVERAGE WILL DECREASE. FRIDAY WILL GET PROGRESSIVELY DRIER FROM NW TO SE AND TEMPS WILL REMAIN SEASONABLY WARM. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THROUGH THE WEEKEND: LATEST MODELS ARE A LITTLE JUICIER MAINLY DURING THE EARLIER PORTION OF THE LONG TERM PERIOD. IT LOOKS LIKE SOME OF DOLLYS MOISTURE/ENERGY WILL GET ENTRAINED INTO THE REGION. FOR THIS REASON I HAVE INCREASED POPS...ESPECIALLY OVER THE SOUTH... WITH HEAVY RAIN A POSSIBILITY. BUT ALL ZONES SHOULD SEE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS. AS A RESULT OF THE ABUNDANT MOISTURE EXPECT SOME NIGHTTIME CONVECTION...WITH THE SOUTH FAVORED OF COURSE. MONDAY-WEDNESDAY: NO BIG CHANGES TO THE GENERAL MONSOONAL PATTERN WITH MOISTURE REMAINING MORE PLENTIFUL OVER THE SOUTHERN PORTION. THE LATEST RUN SHOWS A LITTLE DRYING FROM THE NORTHWEST DURING THIS PERIOD AS THE THETA-E RIDGE GETS FLATTENED. HOWEVER...SINCE THE GENERAL PATTERN PERSISTS...HAVE MADE FEW CHANGES TO THE FORECAST. I DID MAKE SURE THAT ALMOST ALL ZONES HAVE AT LEAST SLIGHT CHANCE MENTION EACH AFTERNOON AND EVENING...WITH MORE PLENTIFUL POPS FOR THE MOUNTAINS AND SOUTH. TEMPS WILL CONTINUE TO BE HIGHLY DEPENDENT ON CLOUD COVER AND PRECIPITATION. && .AVIATION... DIURNALLY DRIVEN SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION. STORMS WILL GRADUALLY DIMINISH AFTER SUNSET...BUT A FEW STORMS MAY PERSIST THROUGH THE NIGHT. SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...RESULTING IN MOUNTAIN OBSCURATION AND MVFR CIGS AND VSBYS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. SHORT TERM.....CJC LONG TERM......EH AVIATION.......CJC/PF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT WED JUL 23 2008 COZ001>014-017>023-UTZ022>025-027>029-241200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...ESPECIALLY OVER SOUTHWEST COLORADO WHERE STORMS WILL BE MORE NUMEROUS. LOCALLY HEAVY RAIN WILL OCCUR WITH THE STRONGEST STORMS AND ALSO PRODUCE SMALL HAIL AND VERY GUSTY WINDS. HEAVY SHOWERS MAY CAUSE RAPID RUNOFF WITH SMALL CREEKS AND STREAMS TO RUN HIGH AND CAUSE DEBRIS MID FLOWS. SHOWERS AND THUNDERSTORMS WILL DECREASE AFTER SUNSET... BUT ISOLATED STORMS WILL LAST BEYOND MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY...WITH THE BEST CHANCE OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. MOSTLY DRY WEATHER WILL OCCUR OVER NORTHEAST UTAH AND NORTHWEST COLORADO...BUT ISOLATED THUNDERSTORMS WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The Cheyenne radar (KCYS), 187 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108879.